Missouri, 2006

Hail in Missouri, May 24, 2006

May 24, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:30 PM CST, 0 minutes earlier.

Area forecast discussion, May 24, 5:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT WED MAY 24 2006

.UPDATE...

ISOLATED STORMS HAD DEVELOPED ACROSS SOUTH CENTRAL MISSOURI AT LATE
AFTERNOON. SURFACE BASED CAPES AT 23Z REMAINED NEAR 3500 J/KG
PROVIDING MORE THAN AMPLE INSTABILITY. LACK OF UPPER FORCING AND LOW
LEVEL CONVERGENCE HAD PLAYED A LIMITING FACTOR TO THUNDERSTORM
COVERAGE.  HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE THROUGH THE EVENING AS A VORTICITY LOBE SAGS INTO THE AREA.
ADEQUATE DEEP LAYERED SHEAR NEAR AROUND 30 KTS WILL CONTINUE TO
SUPPORT AT LEAST ISOLATED SEVERE STORMS. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THE MISSOURI OZARKS THROUGH 1 AM. FORECAST GRIDS
HAVE BEEN UPDATED TO REFLECT LATEST CONVECTIVE TRENDS.

FOSTER

&&

.DISCUSSION...

AXIS OF STRONG INSTABILITY WITH WEAKENING INHIBITION IS SETTING UP
FROM SE KS NORTHEASTWARD INTO THE LAKE OF THE OZARKS REGION EARLY
THIS AFTERNOON. CONWAY AND NEODESHA PROFILERS SHOW 6KM WINDS OF
35-45KT ACROSS THE AREA WHICH IS LEADING TO 0-6KM BULK SHEAR VALUES
APPROACHING 35KT. GIVEN THE STRONG INSTABILITY IN PLACE THE STAGE
SEEMS TO BE SET FOR SEVERE MULTICELLULAR CONVECTION TO RAPIDLY
DEVELOP THIS AFTERNOON WITH AT LEAST SOME POTENTIAL FOR LOOSELY
ORGANIZED SUPERCELLS WHICH WOULD ONLY MAGNIFY THE WIND/HAIL
POTENTIAL. GREATEST SEVERE THREAT WILL LIKELY REMAIN NORTH OF I44
WHERE ATMOSPHERE HAS HAD THE MOST TIME TO RECOVER...HOWEVER WITH
HOURS OF HEATING TO GO REMAINDER OF THE CWA STILL HAS TIME TO
DESTABILIZE.

CONVECTION WILL PROBABLY BEGIN TO WEAKEN AFTER SUNSET GIVEN THE
RELATIVELY WEAK FORCING ALONG THE FRONT AND THE MAJORITY OF THE
UPPER LEVEL SUPPORT PASSING TO OUR NORTH. FRONTAL BOUNDARY ITSELF IS
NOT IN ANY BIG HURRY TO MOVE SOUTHWARD SO MOST OF THE CWA SHOULD
STAY IN THE WARM SECTOR TONIGHT WITH LOWS LIKELY STRUGGLING TO FALL
FAR INTO THE 60S.

WRF/NAM/GFS ALL HAVE SLOWED THE FRONTAL TIMING DOWN SOME MORE AND
HAS THE FRONT VERY NEAR THE ARKANSAS/MISSOURI BORDER THURSDAY
AFTERNOON. MOISTURE POOLING ALONG THE BOUNDARY SHOULD ALLOW MLCAPES
TO INCREASE TO 3000 J/KG OVER OUR FAR SOUTHERN CWA WITH 0-6KM SHEAR
VECTORS PROGGED TO BE IN EXCESS OF 40KT...SO IF STORMS DEVELOP
CONDITIONS WILL BE VERY FAVORABLE FOR SUPERCELLS WITH VERY LARGE
HAIL AND POSSIBLY DAMAGING WINDS. BIG QUESTION WILL BE WHETHER
CONVECTION WILL DEVELOP ALONG THE BOUNDARY GIVEN LACK OF UPPER LEVEL
SUPPORT...HOWEVER WITH LITTLE IF ANY CAP WEAK CONVERGENCE ALONG THE
NEARLY STALLED OUT FRONT COULD BE ENOUGH FOR SOME ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP.

WEAK FRONT/MOISTURE DISCONTINUITY BOUNDARY WILL LIKELY BEGIN TO LIFT
EVER SO SLOWLY NORTHWARD ACROSS OUR CWA THURSDAY NIGHT THROUGH
FRIDAY NIGHT. MODEST ASCENT NORTH OF THE BOUNDARY ASSOCIATED WITH
LOW LEVEL JET COULD ALLOW FOR SOME NOCTURNAL CONVECTION TO DEVELOP
AND WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY COULD ALLOW FOR
AFTERNOON CONVECTION TO DEVELOP FRIDAY AFTERNOON. NEITHER SCENARIO
LOOKS OVERLY LIKELY AT THIS TIME BUT ENOUGH OF A CHANCE EXISTS GIVEN
THE AMOUNT OF MOISTURE AND INSTABILITY IN PLACE TO WARRANT AT LEAST
SCHC POPS DURING THAT TIME FRAME.

WHAT LEFT OF THE BOUNDARY WILL LIFT NORTH OF THE AREA BY SATURDAY
WITH THUNDERSTORM CHANCES DECREASING. TEMPERATURES WILL BECOME QUITE
TOASTY OVER THE WEEKEND WITH 850MB TEMPS OVER 20C AND UPPER RIDGE
OVER THE AREA. HIGHS WILL PROBABLY CLIMB INTO THE 90S AREA WIDE
SATURDAY EVEN ON THE PLATEAU WITH MID 90S POSSIBLE OVER
WESTERN/NORTHERN PORTIONS OF THE CWA.

COULD SEE TEMPERATURES BEGIN TO MODERATE A BIT EARLY NEXT WEEK AS
UPPER RIDGE WEAKENS A BIT AND 850MB TEMPS COOL SOME. THIS COOLING IS
MAINLY ADVERTISED BY THE GFS AND ECMWF IS LESS AGGRESSIVE WITH THE
COOLING. DID TREND TEMPS A BIT MORE TOWARD CLIMO EARLY NEXT WEEK BUT
REALLY WOULDNT BE SURPRISED IF THESE TEMPS NEED TO BE BUMPED UP SOME
EVENTUALLY. PRECIPITATION CHANCES THROUGH THE EXTENDED LOOK PRETTY
PALTRY AND KEPT POPS NEAR/SLIGHT BELOW CLIMO (WHICH IS NEAR 20
PERCENT) THROUGH THE PERIOD.

IZZI

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT THE SPRINGFIELD AND JOPLIN TERMINALS
TONIGHT THROUGH THURSDAY. SCATTERED CUMULUS WILL DIMINISH AFTER
SUNSET. AN ISOLATED STORM CANNOT BE RULED OUT IN THE VICINITIES OF
THE TERMINALS THIS EVENING BUT THIS HAS NOT BEEN INCLUDED IN THE
TAFS. LOCALIZED MVFR CONDITIONS IN LIGHT HAZE AND FOG WILL BE
POSSIBLE AROUND SUNRISE THURSDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 12:00 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 24 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL RAINFALL WHICH COULD LEAD TO FLASH FLOODING.
    HAIL TO THE SIZE OF GOLF BALLS.
    AND DAMAGING WINDS OVER 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP AFTER 4 PM
  WITH THE THUNDERSTORMS AND SEVERE THREAT CONTINUING INTO THE
  EVENING HOURS. THUNDERSTORMS WILL BE MOST NUMEROUS NORTH OF
  INTERSTATE 44...WHERE THE GREATEST THREAT OF SEVERE WEATHER
  WILL ALSO EXIST.

  DISCUSSION:

  A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED
  OVER MAINLY NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA
  AHEAD LATE THIS AFTERNOON AND INTO THE EVENING. STRENGTHENING
  WINDS ALOFT AND STRONG INSTABILITY WILL ALLOW FOR SOME OF THE
  THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
  THE PRIMARY THREATS.

  IN ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...SOME
  OF THE THUNDERSTORMS COULD PRODUCE TORRENTIAL DOWNPOURS WITH SOME
  LOCATIONS POSSIBLY RECEIVING UP TO 2 INCHES OF RAIN IN AN HOURS
  TIME. THIS COULD LEAD TO LOCALIZED FLASH FLOODING OF FLOOD PRONE
  AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD DEVELOP OVER FAR
  SOUTHERN PORTIONS OF THE OUTLOOK AREA THURSDAY
  AFTERNOON...GENERALLY SOUTH OF HIGHWAY 60. IF THUNDERSTORMS DO
  INDEED DEVELOP THEN CONDITIONS WOULD BE QUITE FAVORABLE FOR SEVERE
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, May 24, 5:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             LYNCHBURG               37.49N 92.29W
05/24/2006  E1.00 INCH       LACLEDE            MO   PUBLIC

&&

AFOSTER
Local storm report, May 24, 5:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ROBY                    37.52N 92.14W
05/24/2006  E1.25 INCH       TEXAS              MO   FIRE DEPT/RESCUE

&&

AFOSTER
Special weather statement, May 24, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT WED MAY 24 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
618 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
390 IN EFFECT UNTIL 1 AM CDT THURSDAY FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 34 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                OREGON
SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARRY                 BARTON                CEDAR
CHRISTIAN             DADE                  DALLAS
DOUGLAS               GREENE                JASPER
LACLEDE               LAWRENCE              MCDONALD
NEWTON                OZARK                 POLK
STONE                 TANEY                 VERNON
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...APPLETON CITY...
AURORA...AVA...BOLIVAR...BRANSON...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...CASSVILLE...COLE CAMP...EL DORADO SPRINGS...ELDON...
EMINENCE...FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA...
GREENFIELD...HERMITAGE...HOUSTON...JOPLIN...KIMBERLING CITY...
LAKE OZARK...LAMAR...LEBANON...MANSFIELD...MARSHFIELD...MONETT...
MOUNT VERNON...MOUNTAIN GROVE...NEOSHO...NEVADA...NIXA...
OSAGE BEACH...OSCEOLA...OZARK...PINEVILLE...REPUBLIC...
ROGERSVILLE...ROLLA...SALEM...SPRINGFIELD...STOCKTON...THAYER...
THEODOSIA...VERSAILLES...VIENNA...WARSAW...WAYNESVILLE...
WEST PLAINS...WILLOW SPRINGS AND WINONA.

IZZI

The radar

The Springfield radar (KSGF), 119 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
May 24, 5:30 PM CST
Where
Texas County, Success
Measured
3 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.450, -92.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508835.